Alert archive / Virginia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 196, NWS Blacksburg, VA

July 13, 20104 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 13, 2010, 2:52 PM EDT for 4 counties in Virginia. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2010, 2:52 PM EDT (18:52 UTC)
Expired
Jul 13, 2010, 4:00 PM EDT
In force
68 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Bedford County, VA, Botetourt County, VA, Roanoke County, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2010-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2010-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
403 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:38 PM EDT, 14 minutes earlier.

Area forecast discussion, Jul 13, 2:38 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
238 PM EDT TUE JUL 13 2010

.SYNOPSIS...
A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE
MID ATLANTIC REGION THIS AFTERNOON AND EVENING. ANOTHER TROUGH
WILL IMPACT THE AREA LATER IN THE WEEK. THE GREATEST THREAT FOR
SHOWERS WILL BE TODAY...AND AGAIN WITH THE TROUGH LATER IN THE
WEEK. GENERAL WEATHER CONDITIONS WILL REMAIN SEASONABLY WARM AND
HUMID.

&&

.NEAR TERM /THROUGH TONIGHT/...
AT 14 UTC/10 AM...DISTINCT UPPER LEVEL TROUGH EVIDENT IN THE WATER
VAPOR IMAGERY...EAST BOUND ACROSS THE OH/TN VALLEYS. AXIS OF DEEP
MOISTURE AHEAD OF THIS FEATURE IS RESULTING IN WIDESPREAD
SHRA/TSRA FROM SOUTHERN OH TO NRN MS/AL. LCL SOUNDINGS ARE MOIST
WITH PWATS OF 1.5... UPSTREAM SOUNDINGS...REF BNA - NASHVILLE
TN...ARE MOISTERERERERER WITH A VERY RESPECTIBLE PWAT OF 2.33.

AS WE TRANSITION INTO AND THROUGH THE AFTERNOON...LOOK FOR LOW
STRATUS CURRENTLY OVER THE CWA TO BECOME BKN AND POTENTIALLY
SCATTER. THIS WILL ALLOW FOR HEATING AND RAPID INCREASE OF
INSTABILITY. CONCERN IS FOR RAPID UP-TICK OF INBOUND SHRA/TSRA
WITH POTENTIAL FOR SEVERE STORMS ACROSS OUR CWA FOR THE AFTERNOON
AND EVENING.

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FROM SOUTHERN VA INTO WRN NC...WATCH #466.  CONCERN IS THAT 30-40
KT DEEP WIND FIELD ASSOCIATED WITH THE TROF WILL DRIVE DEVELOPMENT
OF AREA OF ORGANIZED DEEP CONVECTION. IN ADDITION...FLOW EAST OF
THE MOUNTAINS IS BACKING AHEAD OF APPROACHING TROF DRIVING
POTENTIAL FOR STORM ORGANIZATION. THE NAM12 SUGGESTS STRONGEST
BACKING TO TAKE PLACE OVER THE CAROLINAS...UP TO ALONG THE VA/NC
BORDER WITH STORM RELATIVE HELICITIES FCST TO INCREASE INTO
150-200 RANGE BY 21 UTC/ 5PM. THIS COINCIDES WITH THE PEAK
INSTABILITY OF THE DAY WITH CAPES FCST CAPES OF 1500-2500 J/KG.

IN ADDITION TO SVR WND POTENTIAL AND ISOLD TORNADIC THREAT...LARGE
SCALE LIFT WILL TAP RICH MOISTURE...PWATS OVER 2 INCHES...TO DRIVE
VERY RAIN EFFICIENT THUNDERSTORMS. HP STORMS A GOOD BET WITH RAIN
RATES OF UP TO 4 INCHES AN HOUR. THE ONLY THING THAT IS CURTAILING
THE ISSUANCE OF A FLASH FLOOD WATCH IS FACT THAT STORM CELLS WILL
BE MOVING ALONG AT A PRETTY GOOD CLIP PER 30-40KT MID LEVEL FLOW.
IF TRAINING DOES BECOME A PROBLEM...WILL LIKELY NEED A FFA
HEADLINE. UNTIL THEN WILL MONITOR SITUATION SIMILAR TO YESTERDAY
AND PIECE THE PUZZLE TOGETHER AS WE PROGRESS THROUGH THE
AFTERNOON.

HIGHS THIS AFTERNOON A BIT OF A CHALLENGE...CLOUD COVER AND
SHOWERS INHIBITING FULL POTENTIAL OF THE T-MAX. GIVEN THAT YESTERDAY
STAYED COOLER...NUMBERS REFLECT A DEGREE OR TWO UNDER GUIDANCE
ESPECIALLY IN THE MTNS.

TONIGHT...THE MAIN AXIS OF PRECIP SHOULD BEGIN TO SHIFT SOUTHEAST
INTO THE NC/VA PIEDMONT TO THE COAST. WILL KEEP HIGHEST POPS IN THE
EAST THIS EVENING WITH 40/50S IN THE WEST GIVEN THAT THE NAM/ECMWF
LINGER THE SHOWERS LONGER HERE. AFTER MIDNIGHT COVERAGE SHOULD WANE
TO ISOLATED/SCATTERED. AIRMASS DOES NOT CHANGE SO LOWS SHOULD BE
SIMILAR TO THIS MORNINGS.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
OTHER THAN SOME LINGERING SHOWERS/STORMS ALONG THE SOUTHERN AND
SOUTHEASTERN PORTION OF THE FORECAST AREA WEDNESDAY INTO EARLY
WEDNESDAY MORNING...THE FORECAST WILL TURN DRIER IN THE WAKE OF THE
PASSAGE OF TUESDAY NIGHT/S SHORTWAVE TROUGH. AN UPPER RIDGE WILL
START TO BUILD INTO THE REGION FROM THE WEST WEDNESDAY NIGHT INTO
THURSDAY ALONG WITH INCREASING 850 MB TEMPERATURES. READINGS IN THE
LOW 20S C RANGE ARE PROMOTED BY THE 00Z...800 PM EDT...RUN OF THE
GFS MODEL. WE ARE EXPECTING HIGH TEMPERATURES ON THURSDAY TO BE ON
THE ORDER OF 5 DEG F WARMER THAN READINGS EXPECTED WEDNESDAY. HIGHS
THURSDAY IN THE LOW TO MID 90S EAST OF THE BLUE RIDGE AND MID TO
UPPER 80S IN THE MOUNTAINS LOOK PROMISING. DESPITE THE BUILDING
UPPER RIDGE...LATE AFTERNOON PEAK HEATING ISOLATED SHOWERS AND
STORMS WILL BE POSSIBLE...WITH THE BEST COVERAGE OVER THE NORTHERN
MOUNTAINS OF NORTH CAROLINA AND ADJOINING PORTIONS OF SOUTHWEST
VIRGINIA. ON FRIDAY...SOUTHWEST FLOW INCREASES SO THAT MOISTURE WILL
START TO BECOME MORE ABUNDANT AGAIN. LOOK FOR MORE
CLOUDS...SCATTERED COVERAGE OF SHOWERS AND STORMS...AND SLIGHTLY
LOWER TEMPERATURES AS COMPARED TO THURSDAY.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
A SUBTLE UPPER TROUGH...IN BETWEEN TWO UPPER HIGHS...ONE ALONG THE
SE COAST AND ANOTHER NEAR THE FOUR CORNERS REGION...WILL DELIVER
ANOTHER WEAK COLD FRONT LATE SATURDAY. WITH NO REAL INFUSION OF
SIGNIFICANTLY COOLER OR DRIER AIR...WEAK UPPER DISTURBANCES MOVING
ENE ACROSS THE CONUS...WILL KICK OF SCATTERED STORMS OF VARYING
DEGREE THROUGH THE REST OF THE FORECAST. TEMPERATURES WILL REMAIN
SLIGHTLY ABV NORMAL...WITH DEWPOINTS STAYING IN THE 60S...KEEPING IT
UNCOMFORTABLE.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
NUMEROUS TO WIDESPREAD SHRA/TSRA ANTICIPATED AFTER 18 UTC/2PM AND
CONTINUING THROUGH SUNSET. SHRA/+TSRA WILL DEVELOP RAPIDLY ALONG THE
BLUE RIDGE DURING THE AFTERNOON...IN ADDITION TO MOVEMENT OF OH/TN VALLEY
SHRA/TSRA INTO THE MTNS FROM THE WEST. MVFR/IFR CONDITIONS LIKELY
IN THE VCNTY OF THE SHOWERS...RAIN RATES IN THE DEEPER CONVECTION
OF 4 INCHES AN HOUR DRIVING LCL VSBYS UNDER 1SM. GUSTY
THUNDERSTORM OUTFLOWS ARE ALSO LIKELY PER 30-40 KT 5-10KFT AGL
WINDS. FEEL DOWNDRAFTS OF 30 KTS WILL BE COMMON WITH POTENTIAL FOR
SVR GUSTS (50 KTS) WHERE TSTMS BECOME ORGANIZED.

THE UPPER TROUGH IS EXPECTED TO MOVE EAST OF THE AREA
TONIGHT...ENDING RAIN THREAT...BUT LEAVING AREA VERY MOIST. AS
SUCH...HIGH CONFIDENCE OF WIDESPREAD MVFR/IFR CONDITIONS
DEVELOPING TONIGHT DUE TO LOW STRATUS AND FOG.

THE WEATHER PATTERN IS EXPECTED TO DRY OUT A BIT WITH WARMER
TEMPERATURES FOR THURSDAY AND FRIDAY. THERE WILL STILL BE A
SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS...WITH THE GREATEST
COVERAGE WILL LIKELY DURING THE PEAK HEATING PART OF THE DAY. MVFR
FOG WILL ALSO BE A POSSIBILITY EACH NIGHT THROUGH LATE IN THE
WEEK. A COLD FRONT COMING THROUGH THE REGION ON SATURDAY WILL
BRING ANOTHER MORE ORGANIZED CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.HYDROLOGY...
PWATS AROUND 2 INCHES WILL DRIVE THE RAIN EFFICIENCY TODAY.
FLASH FLOOD QUIDANCE VALUES ARE DOWN ABOUT A HALF INCH IN THE
AREAS THAT RECEIVED THE 1-3 INCH RAINS MONDAY...PRIMARILY THE
HIGHLANDS AND SOUTHERN SHENANDOAH VALLEY OF VA AND INTO PARTS OF
THE NEW RIVER AND GREENBRIER VALLEYS. WILL HAVE TO MONITOR THIS
PART OF THE FCST AREA CLOSELY FOR POTENTIAL FLASH FLOOD WATCH IF
TRAINING OF THUNDERSTORMS DEVELOP THIS AFTERNOON.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...DS
LONG TERM...KM/WP
AVIATION...PM
HYDROLOGY...PM
Hazardous weather outlook, Jul 13, 3:54 AM EDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 AM EDT TUE JUL 13 2010

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-140800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
354 AM EDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS WILL ONCE AGAIN BE NUMEROUS ACROSS THE REGION BY THIS
AFTERNOON. RAIN WILL BE HEAVY AT TIMES AND COULD CAUSE LOCALIZED
FLOODING. THERE IS ALSO A THREAT OF ISOLATED SEVERE THUNDERSTORMS
WHICH COULD BRING STRONG WIND GUSTS DURING THE AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:54 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, Rockbridge, City of Lexington96 min
Jul 13, 4:37 PM EDTSpecial Weather StatementRNKMontgomery, City of Radford38 min
Jul 13, 5:25 PM EDTSpecial Weather StatementRNKBotetourt, Roanoke, City of Salem35 min
Jul 13, 5:50 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania, City of Martinsville51 min
Jul 13, 6:34 PM EDTSpecial Weather StatementRNKRockbridge, City of Lexington41 min
Jul 13, 7:17 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham, Campbell52 min
Jul 13, 3:37 PM EDTSevere Thunderstorm WarningRNKAlleghany, Surry, Wilkes, Yadkin38 min
Jul 13, 3:47 PM EDTTornado WarningRNKAlleghany, Surry, Wilkes28 min
Jul 13, 3:53 PM EDTSevere Thunderstorm WarningRNKWatauga, Wilkes67 min
Jul 13, 4:14 PM EDTTornado WarningRNKAlleghany, Surry, Wilkes, Yadkin46 min
Jul 13, 4:48 PM EDTSevere Thunderstorm WarningRNKWilkes57 min
Jul 13, 4:56 PM EDTTornado WarningRNKStokes, Surry, Yadkin49 min
Jul 13, 5:33 PM EDTSevere Thunderstorm WarningRNKWilkes42 min
Jul 13, 5:38 PM EDTTornado WarningRNKWilkes, Yadkin67 min
Jul 13, 5:45 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes60 min
Jul 13, 5:56 PM EDTSevere Thunderstorm WarningRNKWilkes43 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.